Alert archive / Pennsylvania / Winter Storm Watches in 2025
Winter Storm Watch 2, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this winter storm watch at Jan 17, 2025, 3:04 PM EST for 8 counties in Pennsylvania; 4 counties in New Jersey. It took effect at Jan 19, 2025, 7:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 17, 2025, 3:04 PM EST (20:04 UTC)
- In effect from
- Jan 19, 2025, 7:00 AM EST
- Expired
- Jan 18, 2025, 2:49 PM EST
- In force
- Issued by
- NWS Philadelphia/Mount Holly
Counties Hunterdon County, NJ, Morris County, NJ, Sussex County, NJ, Warren County, NJ, Berks County, PA, Bucks County, PA, Carbon County, PA, Chester County, PA, Lehigh County, PA, Monroe County, PA, Montgomery County, PA, Northampton County, PA
The radar
The Philadelphia radar (KDIX), 106 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
998 WWUS41 KPHI 172004 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 304 PM EST Fri Jan 17 2025 PAZ060-061-101>105-180930- /O.NEW.KPHI.WS.A.0002.250119T1200Z-250120T0300Z/ Berks-Lehigh-Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks- Including the cities of Pottstown, Chalfont, Oxford, Allentown, Lansdale, Perkasie, Reading, Kennett Square, Collegeville, West Chester, Norristown, and Honey Brook 304 PM EST Fri Jan 17 2025 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations between 5 and 8 inches possible. * WHERE...Portions of east central and southeast Pennsylvania. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Roads, and especially bridges and overpasses, will likely become slick and hazardous. The strong winds and weight of snow on tree limbs may down power lines and could cause sporadic power outages. Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ NJZ001-007>009-PAZ054-055-062-180930- /O.NEW.KPHI.WS.A.0002.250119T1500Z-250120T0600Z/ Sussex-Warren-Morris-Hunterdon-Carbon-Monroe-Northampton- Including the cities of Flemington, Newton, Bethlehem, Washington, Morristown, Easton, Stroudsburg, and Jim Thorpe 304 PM EST Fri Jan 17 2025 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations between 6 and 10 inches possible. * WHERE...Portions of northern and northwest New Jersey and east central and northeast Pennsylvania. * WHEN...From Sunday morning through late Sunday night. * IMPACTS...Roads, and especially bridges and overpasses, will likely become slick and hazardous. The strong winds and weight of snow on tree limbs may down power lines and could cause sporadic power outages. Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ DeSilva
2 follow-up statements
393 WWUS41 KPHI 180840 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 340 AM EST Sat Jan 18 2025 PAZ060-061-101>105-182145- /O.CON.KPHI.WS.A.0002.250119T1200Z-250120T0300Z/ Berks-Lehigh-Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks- Including the cities of West Chester, Collegeville, Reading, Pottstown, Honey Brook, Chalfont, Allentown, Norristown, Perkasie, Kennett Square, Oxford, and Lansdale 340 AM EST Sat Jan 18 2025 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...Heavy snow possible. Total snow accumulations between 5 and 8 inches possible. * WHERE...Portions of east central and southeast Pennsylvania. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Roads, and especially bridges and overpasses, will likely become slick and hazardous. The strong winds and weight of snow on tree limbs may down power lines and could cause sporadic power outages. Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ NJZ001-007>009-PAZ054-055-062-182145- /O.CON.KPHI.WS.A.0002.250119T1500Z-250120T0600Z/ Sussex-Warren-Morris-Hunterdon-Carbon-Monroe-Northampton- Including the cities of Stroudsburg, Easton, Jim Thorpe, Flemington, Newton, Bethlehem, Morristown, and Washington 340 AM EST Sat Jan 18 2025 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations between 6 and 10 inches possible. * WHERE...Portions of northern and northwest New Jersey and east central and northeast Pennsylvania. * WHEN...From Sunday morning through late Sunday night. * IMPACTS...Roads, and especially bridges and overpasses, will likely become slick and hazardous. The strong winds and weight of snow on tree limbs may down power lines and could cause sporadic power outages. Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ Fitzsimmons
445 WWUS41 KPHI 181949 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 249 PM EST Sat Jan 18 2025 PAZ060-061-101>103-105-191015- /O.UPG.KPHI.WS.A.0002.250119T1200Z-250120T0300Z/ /O.NEW.KPHI.WS.W.0002.250119T1200Z-250120T0600Z/ Berks-Lehigh-Western Chester-Eastern Chester-Western Montgomery- Upper Bucks- Including the cities of Chalfont, Kennett Square, Honey Brook, Oxford, Reading, West Chester, Pottstown, Allentown, Collegeville, and Perkasie 249 PM EST Sat Jan 18 2025 ...WINTER STORM WARNING IN EFFECT FROM 7 AM SUNDAY TO 1 AM EST MONDAY... * WHAT...Heavy snow expected. Total snow accumulations between 4 and 7 inches. * WHERE...Portions of east central and southeast Pennsylvania. * WHEN...From 7 AM Sunday to 1 AM EST Monday. * IMPACTS...Roads, and especially bridges and overpasses, will likely become slick and hazardous. Travel could be very difficult. * ADDITIONAL DETAILS...Temperatures are expected to fall into the teens Sunday night and remain below freezing for several days. As a result, icy and slippery conditions may persist even after precipitation has ended. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NJZ001-007>009-PAZ054-055-062-191015- /O.UPG.KPHI.WS.A.0002.250119T1500Z-250120T0600Z/ /O.NEW.KPHI.WS.W.0002.250119T1500Z-250120T0600Z/ Sussex-Warren-Morris-Hunterdon-Carbon-Monroe-Northampton- Including the cities of Newton, Bethlehem, Stroudsburg, Washington, Jim Thorpe, Easton, Flemington, and Morristown 249 PM EST Sat Jan 18 2025 ...WINTER STORM WARNING IN EFFECT FROM 10 AM SUNDAY TO 1 AM EST MONDAY... * WHAT...Heavy snow expected. Total snow accumulations between 5 and 8 inches. * WHERE...Portions of northern and northwest New Jersey and east central and northeast Pennsylvania. * WHEN...From 10 AM Sunday to 1 AM EST Monday. * IMPACTS...Roads, and especially bridges and overpasses, will likely become slick and hazardous. Travel could be very difficult. * ADDITIONAL DETAILS...Temperatures are expected to fall into the teens Sunday night and remain below freezing for several days. As a result, icy and slippery conditions may persist even after precipitation has ended. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ PAZ104-191015- /O.UPG.KPHI.WS.A.0002.250119T1200Z-250120T0300Z/ /O.NEW.KPHI.WW.Y.0004.250119T1200Z-250120T0600Z/ Eastern Montgomery- Including the cities of Lansdale and Norristown 249 PM EST Sat Jan 18 2025 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM SUNDAY TO 1 AM EST MONDAY... * WHAT...Snow expected. Total snow accumulations between 4 and 6 inches. * WHERE...Eastern Montgomery County. * WHEN...From 7 AM Sunday to 1 AM EST Monday. * IMPACTS...Roads, and especially bridges and overpasses, will likely become slick and hazardous. Plan on slippery road conditions. * ADDITIONAL DETAILS...Temperatures are expected to fall into the teens Sunday night and remain below freezing for several days. As a result, icy and slippery conditions may persist even after precipitation has ended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ DEZ001-MDZ012-NJZ016>019-PAZ070-071-106-191015- /O.NEW.KPHI.WW.Y.0004.250119T1200Z-250120T0600Z/ New Castle-Kent MD-Salem-Gloucester-Camden-Northwestern Burlington-Delaware-Philadelphia-Lower Bucks- Including the cities of Chestertown, Doylestown, Moorestown, Glassboro, Morrisville, Pennsville, Media, Wilmington, Camden, Cherry Hill, Mount Holly, and Philadelphia 249 PM EST Sat Jan 18 2025 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM SUNDAY TO 1 AM EST MONDAY... * WHAT...Snow expected. Total snow accumulations between 2 and 4 inches. * WHERE...Portions of northern Delaware, northeast Maryland, southern New Jersey, and southeast Pennsylvania. * WHEN...From 7 AM Sunday to 1 AM EST Monday. * IMPACTS...Roads, and especially bridges and overpasses, will likely become slick and hazardous. Plan on slippery road conditions. * ADDITIONAL DETAILS...Temperatures are expected to fall into the teens Sunday night and remain below freezing for several days. As a result, icy and slippery conditions may persist even after precipitation has ended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ NJZ010-012-015-191015- /O.NEW.KPHI.WW.Y.0004.250119T1500Z-250120T0600Z/ Somerset-Middlesex-Mercer- Including the cities of New Brunswick, Trenton, and Somerville 249 PM EST Sat Jan 18 2025 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM SUNDAY TO 1 AM EST MONDAY... * WHAT...Snow expected. Total snow accumulations between 3 and 5 inches. * WHERE...Mercer, Middlesex, and Somerset Counties. * WHEN...From 10 AM Sunday to 1 AM EST Monday. * IMPACTS...Roads, and especially bridges and overpasses, will likely become slick and hazardous. Plan on slippery road conditions. * ADDITIONAL DETAILS...Temperatures are expected to fall into the teens Sunday night and remain below freezing for several days. As a result, icy and slippery conditions may persist even after precipitation has ended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MJL
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this winter storm watch went out at Jan 17, 12:38 PM EST, 2 hours 26 minutes earlier.
Area forecast discussion, Jan 17, 12:38 PM EST, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 1238 PM EST Fri Jan 17 2025 .SYNOPSIS... High pressure returns today ahead of a warm front that will cross through our region Saturday bringing. This will bring a brief return of milder weather and some rain to the region. A strong arctic cold front will pass through on Sunday while a secondary low develops for Sunday night bringing the potential for snow to the region. Cold artic high pressure returns on Monday and persists through the middle of next week with well below normal temperatures expected. && .NEAR TERM /THROUGH SATURDAY/... The biggest concern in this period is a small (20%) chance for very light freezing rain or freezing drizzle within a few hours of sunrise Saturday morning in far northern Delaware and extreme southeastern Pennsylvania. For today and tonight, tranquil conditions and near normal temperatures are expected as high pressure centered to the south of our region slides by. Mostly clear skies are expected, though clouds will start to build back late tonight ahead of the warm front tomorrow. On Saturday, our focus is on the warm front approaching from the south. In general, this should result in very light (generally only a few hundredths of an inch) rain during the day time hours on Saturday. However, in the higher terrain of the southern Poconos, any precipitation could be snow (new accumulation less than one inch). Rain and snow amounts will be light as the lift associated with this will be weak. Some rain may linger by the coast Saturday evening. As mentioned above though, one change from the previous forecast is that there is now a very small chance that low level moisture will increase enough ahead of the warm front arriving for localized light freezing rain in far northern Delware and extreme southeastern Pennsylvania. Model soundings show a cold layer within the lowest 50 mb at the surface lingering for a few hours after sunrise. Looking at the model soundings though, there will also likely be a very deep dry layer above this, so it may be more of a freezing drizzle set up. All that being said, this is still very conditional on the air closest to the surface being nearly saturated and staying below freezing for a few hours after sunrise. Will be watching trends closely over the next 24 hours. In the wake of the warm front, high temperatures on Saturday will be a few degrees higher than today, in the 40s south and east of the fall line, from the mid 30s to lower 40s northwest of the fall line. Though this system should be out of the area by late evening Saturday evening, clouds will start building in again Saturday night ahead of the cold front and Sunday system. As such, temperatures may not drop off much Saturday night. Lows are generally expected to range from the lower 20s to lower 30s. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... The focus of the short term period remains with the system impacting the area on Sunday, with potential for widespread snowfall accumulations. For Sunday into Sunday night, the strong arctic cold front will cross through the region early Sunday morning, with cold advection of a much colder airmass beginning later in the day and especially into the night. As it does so, an area of low pressure will also be developing over the Deep South near the tail-end of the arctic front. This area of low pressure will ride along the frontal boundary and strengthen as it moves off of the Carolina coastline by Sunday afternoon. From here, forecast guidance still varies significantly, considering it's only 48-60 hours away. The track and strength of the surface low will ultimately determine what type of precipitation our area experiences Sunday into Sunday evening. If the track of the low is close enough to the coast, a large portion of the region is likely to observe accumulating snowfall (similar to what the 00Z GFS and ECMWF depict). If the track of the low, hugs the immediate coastline, or ends up inland over the coastal plain, then the most significant snows will be focused north and west of I-95 (depicted by the 00Z Canadian). Such a solution would also mean rain for the immediate coast, and perhaps as far inland as the I-95 corridor. The previous suppressed solution appears to have fallen out of favor of the deterministic and probabilistic guidance as of the 00Z suite. So precipitation appears increasingly likely across much of our area, but the exact detail still remain unclear based on the track. Ultimately, the outcome probably lies somewhere between the first two aforementioned solutions. PoPs have been increased to 60-70% area wide. We have introduced more mention of rain for the coast and coastal plain inland to I-95 with this morning's forecast update, and increased snowfall amounts a bit farther inland from there. So with all of this being said, the greatest potential for significant accumulations remains for areas along the I-95 corridor and points north and west. Within this zone, forecast amounts were increased about 1" across the board, and now stand between 3-5", with locally higher amounts possible as usual. Lesser amounts upwards of 1-2" remain in the forecast for the coastal plain, and amounts for the immediate coast were lowered slightly in light of the increasing potential for some rain to mix in during the event. The far southern coastal areas such as Cape May and southern Delaware likely end up with less than 1", though potential exists for higher accumulations there. Since warning level snowfall does not currently appear likely to occur (though this certainly remains possible for some inland areas), we have not issued any watches at this point. Our current forecast support mainly a widespread advisory type of event, but given the relatively low confidence and quickly changing forecast, we'll hold of on any advisories for now as well. Obviously, a lot can change over the next 48 hours as more hi- res/short range forecast guidance comes into the picture. Note that the forecast is likely to change, so stay tuned for the latest details to the forecast over the next couple days! Following the snow potential Sunday and Sunday evening, the heart of the arctic airmass will begin to advect into the region overnight. Low temperatures are mainly in the teens with minimum wind chills in the single digits (below 0 degrees for the Poconos). Increasing northwest winds could pose a blowing snow threat where ever the heavier snowfall occurs. && .LONG TERM /MONDAY THROUGH THURSDAY/... In the wake of the departing system and arctic cold front, the early to middle portion of the week will feature by far the coldest airmass so far this season. Strong (1045+ mb), expansive, and cold, Canadian high pressure will sink southward out of the High Plains on Monday before gradually shifting southeast toward the Mid- Atlantic region by Wednesday and Thursday. With such a cold/dry airmass in place, there does not appear to be any real chance for some precipitation during this period, however there is a slight chance for some light snow on Tuesday night as a system offshore skirts on by to our south. For now, the peak of the cold looks to occur during the Monday night through Wednesday night timeframe, as 850 mb temperatures are forecast to be between -20C to -25C during this time! So in terms high temps, expecting mostly teens/low 20s with low temps in the single digits (near to below zero degrees north of I-78). The coldest daytime periods will be Tuesday and Wednesday, with highs in the teens area wide (single digit highs for the Poconos). Feel- like temperatures will mostly be in the single digits during the day and below zero at night (as low as -20 degrees in the Poconos), so cold weather advisories/warnings will likely be needed in the coming days. As the high pressure passes overhead Wednesday night, we'll likely have good radiational cooling. Assuming some areas still have a solid snowpack on the ground by then, areas farther south into the Philly metro, southern NJ, and Delmarva could have a shot at getting some sub-zero actual temperatures, which has not occurred in many years for some areas. Temperatures should begin to rebound Thursday, though likely remaining below freezing. Following another night in the teens Thursday night, many areas along and southeast of I-95 should finally warm above freezing by Friday. There is quite high confidence that this multi-day period of dangerously cold temperatures will occur, resulting in impacts to people, animals, and infrastructure. Dangerously cold conditions for people and animals are possible resulting in an increased risk of hypothermia and frost bite. For infrastructure, impacts could include freezing water pipes and high demand for heating energy. Stay tuned to the latest forecast for additional information as we get closer. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Rest of Today...Prevailing VFR. W winds 5-10 kts becoming more SW/SSW with time. High confidence. Tonight...VFR. Light S winds 5-10 kts. Some sites may see winds become light and variable during the first half of the period. Cirrus building in with time. High confidence. Outlook... Saturday through Saturday night...Brief periods of MVFR or even IFR possible with mostly rain. Winds mainly 10 kts or less. LLWS possible. Sunday through Sunday night...Sub-VFR conditions probable, especially Sunday afternoon and evening. Light to moderate snow expected. Winds 10-15 kts. Monday through Tuesday...VFR and breezy. No significant weather expected. && .MARINE... SCA was allowed to expire at 9 AM. Winds and seas are expected to stay below SCA conditions through Saturday night. On the waters, wind gusts above 20 kt are possible Saturday, but at this point looks like they should stay just below 25 kt. Outlook... Sunday...No marine headlines expected. Sunday night through Tuesday...SCA conditions likely as wind gusts will range between 25-30 kt with seas around 5 feet. Due to the combination of cold air/water temperatures, gusty winds, and enhanced seas, freezing spray accretion is likely. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && SYNOPSIS...Johnson/Staarmann NEAR TERM...Johnson/MJL SHORT TERM...DeSilva/Staarmann LONG TERM...DeSilva/Johnson/Staarmann AVIATION...DeSilva/Johnson/Staarmann/Wunderlin MARINE...DeSilva/Johnson/Staarmann
In the hours before
Local storm report, Jan 17, 1:19 PM EST, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
119 PM EST Fri Jan 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM Snow Trumbauersville 40.41N 75.38W
01/17/2025 M1.0 Inch Bucks PA Trained Spotter
&&
RCMThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 3:20 PM EST | Small Craft Advisory | PHI | 22 hr |
Nearby
Winter Storm Watches in Pennsylvania, 2025Winter Storm Watches in New Jersey, 2025Every winter storm watch in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.